Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 102, NWS La Crosse, WI

July 25, 2013Fillmore County, Minnesota; Howard County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 25, 2013, 3:26 PM CDT for Fillmore County, Minnesota; Howard County, Winneshiek County, Iowa. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2013, 3:26 PM CDT (20:26 UTC)
Expired
Jul 25, 2013, 4:15 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howard County, IA, Winneshiek County, IA, Fillmore County, MN

The radar

The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:30 PM CDTTSTM WND DMG1 Ne Granger, MNLARGER SWATHS OF CORN BLOWN DOWN OFF 275TH AVENUE BETWEEN HWY 44 AND CR 30. TIME ESTIMATED FROM RADAR.
Jul 25, 3:31 PM CDTHAIL 13 Wsw Harmony, MNSOME CROP DAMAGE IN SWATH SOUTH OF HIGHWAY 52.
Jul 25, 3:47 PM CDTTSTM WND GST 404 S Harmony, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS53 KARX 252026
SVRARX
IAC089-191-MNC045-252115-
/O.NEW.KARX.SV.W.0102.130725T2026Z-130725T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
326 PM CDT THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOWARD COUNTY IN NORTHEAST IOWA...
  NORTHWESTERN WINNESHIEK COUNTY IN NORTHEAST IOWA...
  SOUTHEASTERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 415 PM CDT

* AT 322 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
  HARMONY...AND MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARMONY AROUND 335 PM CDT.
  CANTON AROUND 345 PM CDT.
  MABEL AROUND 410 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE HARVEST FARM CAMPGROUND...
HENRYTOWN...LENORA...BURR OAK...NEWBURG...HESPER AND LOCUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4361 9219 4363 9173 4339 9173 4343 9208
      4344 9220 4351 9220
TIME...MOT...LOC 2027Z 281DEG 18KT 4354 9207

HAIL...1.00IN
WIND...60MPH

$$

BAUMGARDT
4 follow-up statements
137 
WWUS53 KARX 252036
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CDT THU JUL 25 2013

IAC089-191-MNC045-252115-
/O.CON.KARX.SV.W.0102.000000T0000Z-130725T2115Z/
HOWARD IA-WINNESHIEK IA-FILLMORE MN-
336 PM CDT THU JUL 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FILLMORE...NORTHWESTERN WINNESHIEK AND NORTHEASTERN HOWARD COUNTIES
UNTIL 415 PM CDT...

AT 331 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST SOUTHWEST OF 
HARMONY...AND MOVING EAST-SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANTON AROUND 340 PM CDT.
  MABEL AROUND 355 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE LENORA...BURR OAK...HESPER AND
LOCUST.

ALTHOUGH NO REPORTS HAVE BEEN RECIEVED...THIS STORM IS LIKELY 
PRODUCING SEVERE WEATHER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4360 9219 4359 9173 4339 9173 4343 9208
      4344 9220 4351 9220
TIME...MOT...LOC 2035Z 290DEG 26KT 4351 9199

HAIL...1.00IN
WIND...60MPH

$$

BAUMGARDT
820 
WWUS53 KARX 252048
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
348 PM CDT THU JUL 25 2013

IAC089-252058-
/O.CAN.KARX.SV.W.0102.000000T0000Z-130725T2115Z/
HOWARD IA-
348 PM CDT THU JUL 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4353 9207 4352 9173 4339 9173 4343 9208
TIME...MOT...LOC 2048Z 296DEG 20KT 4348 9194

$$

IAC191-MNC045-252115-
/O.CON.KARX.SV.W.0102.000000T0000Z-130725T2115Z/
WINNESHIEK IA-FILLMORE MN-
348 PM CDT THU JUL 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FILLMORE AND NORTHWESTERN WINNESHIEK COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CANTON...AND
MOVING SOUTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MABEL AROUND 405 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BURR OAK...HESPER AND LOCUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4353 9207 4352 9173 4339 9173 4343 9208
TIME...MOT...LOC 2048Z 296DEG 20KT 4348 9194

HAIL...1.00IN
WIND...60MPH

$$

BAUMGARDT
963 
WWUS53 KARX 252057
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT THU JUL 25 2013

MNC045-252106-
/O.CAN.KARX.SV.W.0102.000000T0000Z-130725T2115Z/
FILLMORE MN-
357 PM CDT THU JUL 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FILLMORE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4350 9203 4350 9173 4339 9173 4344 9204
TIME...MOT...LOC 2056Z 296DEG 20KT 4346 9188

$$

IAC191-252115-
/O.CON.KARX.SV.W.0102.000000T0000Z-130725T2115Z/
WINNESHIEK IA-
357 PM CDT THU JUL 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
WINNESHIEK COUNTY UNTIL 415 PM CDT...

AT 355 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
CANTON...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS. SPOTTERS REPORTED VERY            
         HEAVY RAIN...PEA-SIZED HAIL...AND STRONG WINDS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL WINNESHIEK COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
HESPER AND LOCUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4350 9203 4350 9173 4339 9173 4344 9204
TIME...MOT...LOC 2056Z 296DEG 20KT 4346 9188

HAIL...1.00IN
WIND...60MPH

$$

BAUMGARDT
175 
WWUS53 KARX 252108
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
408 PM CDT THU JUL 25 2013

IAC191-252117-
/O.EXP.KARX.SV.W.0102.000000T0000Z-130725T2115Z/
WINNESHIEK IA-
408 PM CDT THU JUL 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WINNESHIEK
COUNTY WILL EXPIRE AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING IS WEAKENING AND BY 415 PM WILL 
NO LONGER LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. 

LAT...LON 4350 9203 4350 9173 4339 9173 4344 9204
TIME...MOT...LOC 2107Z 296DEG 20KT 4343 9180

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:52 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 25, 12:52 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 PM CDT THU JUL 25 2013

.MESOSCALE DISCUSSION...THIS AFTERNOON AND EVENING
ISSUED AT 1251 PM CDT THU JUL 25 2013

A PREFRONTAL TROUGH EXTENDING FROM ASHLAND WISCONSIN TO SIOUX
FALLS SOUTH DAKOTA CONTINUES TO MOVE SOUTHEAST TOWARD THE AREA.
THIS TROUGH WILL MOVE SOUTHWARD INTO THE INTERSTATE 90 COPRRIDOR
BY MID AFTERNOON AND IT WILL BE THE FOCUS FOR THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. AHEAD OF THIS SYSTEM...THE 0-6 KM
EFFECTIVE IS BECOMING FAVORABLE FOR THE SUPERCELL DEVELOPMENT. THE
MAIN QUESTION WILL BE WHETHER SO MANY CELLS WILL DEVELOP THAT THEY
WILL COMPETE FOR THE 1500 TO 2500 ML CAPES. MANY OF THE MESO
MODELS ARE SHOWING SCATTERED CONVECTION DEVELOPING THIS AFTERNOON
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND
SOUTHWEST WISCONSIN. BOTH THE ARW AND NMM EVOLVES INTO A LINE
ALONG THIS TROUGH AND AS THE COLD POOL DEVELOPS IT CONTINUES TO
PROGRESS SOUTH INTO IOWA AND NORTHERN ILLINOIS. IT THEN DEVELOPS
ANOTHER AREA OF SCATTERED CONVECTION AHEAD OF THE MAIN SHORT WAVE
TROUGH AND COLD FRONT. MEANWHILE THE HRRR SUGGESTS THAT SCATTERED
CONVECTION WILL DEVELOP ALONG THE TROUGH THIS AFTERNOON AND THEN
A BETTER LINE OF CONVECTION DEVELOPS AHEAD OF THE MAIN SHORT WAVE
TROUGH AND COLD FRONT. OVERALL...THINK THAT THE ARW AND NMM HAVE
TOO MUCH CAPE IN THEM /THEY HAVE SURFACE DEW POINTS IN THE LOWER
70S WHICH DOES NOT SEEM LIKELY/ AND THUS THEY ARE RAMPING UP THE
CONVECTION TOO MUCH THIS AFTERNOON...THEREFORE...LEANING MORE
TOWARD THE HRRR. WITH THIS IN MIND...EXPECT ISOLATED SUPERCELL
THUNDERSTORMS TO DEVELOP WITH DAMAGING WINDS AND ISOLATED LARGE
HAIL THE PRIMARY CONCERN BETWEEN 2 PM AND 10 PM.

&&

.UPDATE...
ISSUED AT 647 AM CDT THU JUL 25 2013

SHOWERS AND A FEW THUNDERSTORMS HAVE DROPPED INTO PORTIONS OF
SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN EARLY THIS
MORNING...AHEAD OF A SHORTWAVE THAT AS OF 11Z WAS LOCATED NEAR
MINNEAPOLIS. THESE SHOWERS AND STORMS SHOULD CONTINUE MARCHING
SOUTHEAST THROUGH MUCH OF THE FORECAST AREA...AIDED BY A ZONE OF
850MB MOISTURE TRANSPORT AHEAD OF THE SHORTWAVE.

DURING THE AFTERNOON AND EVENING...MESOSCALE MODEL GUIDANCE FROM
THE LAST FEW HRRR RUNS...THE 25.00Z HIRES-ARW/HIRES-NMM/NSSL WRF-
ARW ARE ALL IN PRETTY GOOD AGREEMENT IGNITING CONVECTION AS EARLY
AS 19-20Z ACROSS SOUTHERN MN AND NORTHERN IOWA. APPEARS TWO
FORCING MECHANISM COME INTO PLAY:

1. 850MB MOISTURE TRANSPORT AHEAD OF A CONVECTIVE SHORTWAVE
EMANATING OUT OF THE STORMS CURRENTLY IN WESTERN SOUTH DAKOTA.
2. THE COLD FRONT CURRENTLY ALONG THE DAKOTAS/MN BORDER.

THE QUESTION BECOMES DO THE STORMS GET OUT OF HERE QUICKER THAN
FORECAST WHICH THE AFOREMENTIONED MESOSCALE MODELS SUGGEST. GOING
FOR THE QUICKER EXIT OF STORMS WOULD BE THE COOLING OUTFLOWS FROM
THE STORMS STABILIZING THE ATMOSPHERE...AND POSSIBLY PUSHING THE
COLD FRONT THROUGH FASTER. HOWEVER...THEN THERE IS THE 25.00Z
ECMWF/REGIONAL CANADIAN MODELS WHICH SEEM TO PUT MORE FOCUS ON
CONVECTIVE ACTIVITY IN THE EVENING. THESE MODELS RELY ON A
STRONGER INCREASE OF 850MB MOISTURE TRANSPORT AHEAD OF THE
SHORTWAVE TROUGH DROPPING OUT OF SOUTHERN MANITOBA INTO NORTHERN
MN. FOR NOW HAVE TRENDED THE TONIGHT FORECAST TO BE A COMPROMISE
APPROACH BETWEEN THE ECMWF AND HI RESOLUTION MODEL
GUIDANCE...LOWERING CHANCES A LITTLE BIT OVER NORTHWESTERN
PORTIONS OF THE FORECAST AREA FOR THE EVENING. THE SPEED THAT
CONVECTION GETS OUT OF HERE WILL HAVE TO BE LOOKED AT MORE THROUGH
THE DAY.

SEVERE POTENTIAL REMAINS...WITH 25.09Z HRRR SUGGESTING AN ISOLATED
SEVERE STORM OR TWO POSSIBLE. TIME PERIOD OF SEVERE POTENTIAL ON
TRACK...BETWEEN 3 AND 8 PM.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 357 AM CDT THU JUL 25 2013

MAIN FORECAST CONCERNS ARE ON SHOWER AND THUNDERSTORM CHANCES
TODAY WITH THE POTENTIAL FOR STRONG TO SEVERE STORMS. FOCUS THEN
TURNS TO SHOWER AND STORM CHANCES FRIDAY...THEN ONTO TEMPERATURES
FOR THE WEEKEND.

LATEST WATER VAPOR IMAGERY AND 500 MB RAP ANALYSIS SHOWED NORTHWEST
FLOW ALOFT ACROSS THE UPPER MIDWEST. SEVERAL EMBEDDED SHORTWAVES
NOTED IN THE THE FLOW WITH A LEADING WEAK WAVE OVER SOUTH CENTRAL
MINNESOTA AND ANOTHER WAVE MOVING INTO NORTHWEST SOUTH DAKOTA. A
POTENT TROUGH WAS DIGGING INTO SOUTHERN SASKATCHEWAN/MANITOBA. THIS
TROUGH WILL BRING FALL-LIKE TEMPERATURES TO THE REGION FOR THE
WEEKEND. SURFACE OBSERVATIONS SHOWED A COLD FRONT EXTENDING FROM
NORTH CENTRAL MINNESOTA SOUTHWEST ACROSS SOUTHERN NORTH DAKOTA AND
WAS PUSHING SOUTHEAST. A PREFRONTAL TROUGH WAS NOTED AS WELL
STRETCHING FROM NORTHEAST MINNESOTA SOUTH THROUGH CENTRAL MINNESOTA
INTO EASTERN SOUTH DAKOTA.THE TROUGH AND COLD FRONT WILL BE THE
FOCUS FOR SHOWER AND STORM DEVELOPMENT LATE THIS MORNING THROUGH THE
AFTERNOON HOURS AND INTO THIS EVENING.

ISOLATED SHOWERS AND STORMS WILL JUST EDGE INTO SOUTHEAST MINNESOTA
AND WEST CENTRAL WISCONSIN THIS MORNING AS WEAK 850 MB MOISTURE
TRANSPORT MOVES INTO THE AREA. THIS ACTIVITY SHOULD WEAKEN AS IT
SLIDES SOUTHEAST THIS MORNING. ADDITIONAL DEVELOPMENT IS EXPECTED BY
LATE MORNING ALONG THE PREFRONTAL TROUGH LATE THIS MORNING INTO THE
EARLY AFTERNOON HOURS. MID AND HIGH LEVEL CLOUDS WORKING INTO THE
AREA FROM THE WEST WILL HAVE AN IMPACT ON HOW MUCH SURFACE
TEMPERATURES WARM TODAY. DEPENDING ON HOW MUCH WARMING
OCCURS...SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY IN THE 3 TO 8 PM
TIMEFRAME. 0-6 KM BULK SHEAR VALUES INCREASE FROM AROUND 25 KTS
LATE THIS MORNING TO 35 TO 40 KTS LATE AFTERNOON INTO THE EVENING
HOURS. THE NAM CONTINUES TO BUILD STRONG INSTABILITY THIS
AFTERNOON WITH 0-3 KM MUCAPE VALUES CLIMBING TO AROUND 3000 J/KG.
THIS WOULD BE IF DEWPOINTS WOULD CLIMB INTO THE UPPER 60S TO LOWER
70S AND SURFACE TEMPERATURES WARM INTO THE LOWER 80S. SURFACE
TEMPERATURES ARE FORECAST TO CLIMB INTO THE UPPER 70S TO THE LOWER
80S BUT DEWPOINTS WILL BE MUCH LESS...IN THE 62 TO 65 DEGREE
RANGE. THINKING 0-3KM MUCAPE VALUES IN THE 1200 TO 1700 J/KG RANGE
SEEM MORE REALISTIC. THE POTENTIAL EXIST FOR A FEW ROUNDS OF
SHOWERS AND STORMS ALONG THE PREFRONTAL TROUGH AND ANOTHER TONIGHT
AS THE UPPER TROUGH DIVES SOUTHEAST INTO THE REGION AND THE COLD
FRONT EDGES CLOSER TO THE FORECAST AREA. IF STORMS HOLD OFF UNTIL
MID TO LATE AFTERNOON...LARGE HAIL AND DAMAGING WINDS MAY OCCUR
WITH THE STRONGER STORMS. THE FRONT IS EXPECTED TO PUSH THROUGH
THE FORECAST AREA LATE TONIGHT INTO EARLY FRIDAY MORNING TAKING
THE BULK OF THE INSTABILITY SOUTH OF THE AREA. HOWEVER...THE
TROUGH WILL MOVE IN ITS WAKE WITH SHOWER AND ISOLATED STORM
CHANCES PERSISTING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 357 AM CDT THU JUL 25 2013

SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING...ESPECIALLY
ACROSS CENTRAL AND FAR SOUTHWEST WISCONSIN. THE UPPER LEVEL TROUGH
THEN DIVES INTO THE AREA LATE FRIDAY MORNING INTO FRIDAY AFTERNOON.
SCATTERED TO NUMEROUS SHOWERS WILL DEVELOP AS COLDER AIR ALOFT MOVES
INTO THE AREA. THE TROUGH WILL REMAIN OVER THE REGION FRIDAY NIGHT
INTO SATURDAY AS AN UNSEASONABLY COLD AIRMASS MOVES IN. 850 MB
TEMPERATURE STANDARDIZED ANOMALIES FALL INTO THE -2.0 TO -2.5
RANGE...SUGGESTING NEAR RECORD COOL TEMPERATURES FOR THIS TIME OF
YEAR. HIGH TEMPERATURES ON SATURDAY WILL STRUGGLE TO GET OUT OF THE
60S. IN FACT...IT APPEARS LA CROSSE MAY SEE A RECORD LOWEST HIGH
TEMPERATURE FOR THE DATE. LATEST FORECAST IS 68 DEGREES AT LA
CROSSE. THIS WOULD BREAK THE OLD RECORD OF 69 SET BACK IN 1981.
FORECAST MODELS SUGGEST THERE WILL BE ENOUGH INSTABILITY ON SATURDAY
AFTERNOON TO GENERATE SOME SHOWERS...MAINLY ALONG AND NORTH OF
INTERSTATE 94. THIS MAKES SENSE LOOKING AT FORECAST SOUNDINGS
SHOWING SOME WEAK CAPE DURING THE AFTERNOON HOURS. HAVE ADDED A
SLIGHT CHANCE OF SHOWERS OVER CENTRAL WISCONSIN TO ACCOUNT FOR THIS.
ANOTHER SHORTWAVE ROTATES INTO NORTHERN WISCONSIN SATURDAY
NIGHT...BRINGING ADDITIONAL CHANCES FOR SHOWERS OVER NORTH CENTRAL
WISCONSIN. FLOW ALOFT THEN FINALLY STARTS TO TRANSITION TO ZONAL
EARLY NEXT WEEK AS THE TROUGH PUSHES EAST OF THE REGION INTO THE
EASTERN GREAT LAKES. TEMPERATURES WILL RETURN TO MORE SEASONABLE
VALUES FOR NEXT WEEK WITH HIGH CLIMBING BACK INTO THE UPPER 70S TO
AROUND 80. SEVERAL EMBEDDED WAVES IN THE ZONAL FLOW WILL BRINGING
PERIODIC CHANCES FOR SHOWERS AND STORMS MAINLY MONDAY NIGHT
THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1251 PM CDT THU JUL 25 2013

A TROUGH OF LOW PRESSURE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
WESTERN WISCONSIN THIS AFTERNOON. THESE WILL AFFECT KRST AFTER
25.19Z AND KLSE AFTER 25.20Z. AS THIS TROUGH WEAKENS EARLY THIS
EVENING...THERE MAY BE A BRIEF BREAK BEFORE ANOTHER SHORT WAVE
TROUGH BRINGS ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE
AREA. IT LOOKS LIKE THIS ACTIVITY WITHH MOVE SOUTH OF KRST BY
26.10Z AND KLSE BY 26.12Z. THE MODELS HINT THAT THERE MAY BE A
BRIEF PERIOD OF MVFR CLOUDS IN THE WAKE OF THIS SYSTEM. HOWEVER
WITH THIS BEING A TYPICAL BIAS WITH THESE MODELS...HELD OFF
MENTIONING THEM AT THIS TIME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MESOSCALE...BOYNE
UPDATE...AJ
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...BOYNE
Hazardous weather outlook, Jul 25, 1:11 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
111 PM CDT THU JUL 25 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
111 PM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
COLD FRONT THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING OF DAMAGING WINDS AND LARGE HAIL
BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE REMAINS A CHANCE FOR THUNDERSTORMS ON FRIDAY...MAINLY DURING
THE MORNING. LIGHTNING WOULD BE THE MAIN HAZARD WITH THESE
STORMS.

THE NEXT THUNDERSTORM CHANCES IN THE FORECAST ARE FROM MONDAY
THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL OCCUR FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN THE HOURS OF 2 AND 10 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ/BOYNE

In the hours before

Local storm report, Jul 25, 3:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
304 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             ONALASKA                43.89N 91.22W
07/25/2013  E1.50 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

SHEA
Local storm report, Jul 25, 3:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 SE ONALASKA           43.87N 91.19W
07/25/2013  M1.50 INCH       LA CROSSE          WI   CO-OP OBSERVER

            NEAR VALLEY VIEW MALL

&&

ZT
Local storm report, Jul 25, 3:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 SE ONALASKA           43.87N 91.19W
07/25/2013  M2.00 INCH       LA CROSSE          WI   CO-OP OBSERVER

            NEAR VALLEY VIEW MALL

&&

ZT
Local storm report, Jul 25, 3:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             FRENCH ISLAND           43.86N 91.26W
07/25/2013  E0.50 INCH       LA CROSSE          WI   OTHER FEDERAL

            REPORTED AT LA CROSSE AIRPORT BY TOWER

&&

SHEA
Local storm report, Jul 25, 3:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             ONALASKA                43.89N 91.22W
07/25/2013  M2.50 INCH       LA CROSSE          WI   AMATEUR RADIO

&&

SHEA
Local storm report, Jul 25, 3:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
326 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             BANGOR                  43.89N 90.99W
07/25/2013  E0.75 INCH       LA CROSSE          WI   TRAINED SPOTTER

            WIND GUSTS OF 35 MPH

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:49 PM CDTSevere Thunderstorm WarningARXFillmore, Houston56 min
Jul 25, 2:37 PM CDTSevere Thunderstorm WarningARXHouston, Winona53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.